Jan. 1, 2009 -- The end of 2008 was not kind to the osteoporosis drug Fosamax.
The first blow to the medication came Wednesday evening, with the release of a letter in the New England Journal of Medicine, citing a finding by the U.S. Food and Drug Administration that 23 cases of esophageal cancer, possibly linked to the use of the drug, have been seen since Fosamax's 1995 market debut.
The second came just seven hours later with the release of a study in the Journal of the American Dental Association suggesting that a condition known as osteonecrosis of the jaw -- in which the bone in the jaw dies off -- may be more common than thought in people taking osteoporosis drugs in the same class as Fosamax.
Now, as drugmaker Merck & Co. defends its product against this one-two punch, the effect on Fosamax's reputation remains to be seen.
"I couldn't possibly speculate on how these two publications will affect public opinion [on Fosamax]," Merck spokesman Ronald Rogers told ABCNews.com. "What I would hope is that if the public has concerns, they speak with their physician."
Some doctors already speculate that the new report, out of the University of Southern California School of Dentistry in Los Angeles, may affect public acceptance of the drug.
"The link between osteonecrosis of the jaw and bisphosphonates -- especially Fosamax -- has already had some negative impact," said Dr. Donna Shoupe, a professor of obstetrics and gynecology at the Keck School of Medicine at USC who has experience treating women with osteoporosis. "I think this new publication, especially if the media reports it on the national news programs, may again have significant impact."
And it's a situation that has some physicians worried that patients who truly benefit from the drug may be getting the wrong idea about the drug's risks.
"For elderly women with fractures on these drugs, benefits likely still outweigh any theoretic risks," said ABC News contributor Dr. Marie Savard.
Still, she added, "The jawbone damage is troubling to me, since we may just be seeing the tip of the iceberg. After all, the drugs do change bone structure and growth."
Specifically, bisphosphonates are designed to decrease the breakdown of bone by increasing bone density. While this staves off osteoporosis, problems can occur if the bone gets too dense. If bone gets much denser than normal, it may crowd out bone marrow, which contains the fat and tissue that make blood cells and stimulates bone healing. Higher bone density means less marrow, which in turn means the bone has less of a blood supply and is less able to heal.
Scaring Patients Away?
But as troubling as osteonecrosis sounds, so, too, is osteoporosis. The National Institutes of Health reports that osteoporosis currently affects nearly 10 million Americans. Additionally, 34 million may be at risk for developing the disease, which is associated with brittle bones and a subsequent increased risk of often debilitating fractures.
The studies released Wednesday and Thursday are not the first that Fosamax -- which also goes by the generic name alendronate -- has weathered in its 13-year existence. Most recently, a study published in April in the Archives of Internal Medicine found that patients taking Fosamax had about an 86 percent increased risk for developing an irregular heartbeat. The study received widespread media attention, despite the fact that much larger studies largely exonerated Fosamax with regard to this side effect.
A statement issued Wednesday by Merck suggested that the latest study suggesting a higher-than-expected jaw osteonecrosis risk is likewise trumped by larger, more thorough studies that have already been performed.
"The study ... has material methodological flaws and scientific limitations, making it unreliable as a source for valid scientific conclusions regarding the prevalence of [osteonecrosis of the jaw] in patients taking alendronate," the statement reads. "In controlled clinical trials involving more than 17,000 patients, contributing as much as 10 years' data with alendronate, there have been no reports of [osteonecrosis of the jaw]."
J. Edward Puzas, a professor of orthopaedics at the University of Rochester School of Medicine and Dentistry, agreed that better studies are needed before doctors and patients can make conclusions about the link between these drugs and osteonecrosis of the jaw.
"Identifying all patients who are on alendronate and then reporting on the incidence of [osteonecrosis of the jaw] in this group does not implicate alendronate in the causation of the [condition]," he said.
"Given the concern of dental community in the use of bisphosphonates, I think a carefully designed cohort study to settle the issue is warranted."
ABC News' Audrey Grayson and Michelle Schlief contributed to this report.